Texas, 2024

Flash Flooding and Hail in Texas, June 1 to 2, 2024

June 1 to 2, 2024 · NWS LCH · 5 events in 4 counties and zones

A moist and unstable airmass interacted with upper disturbances that passed across the region during the first and second of the month. Isolated severe weather and flooding resulted from this interaction both afternoons.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A moist and unstable airmass interacted with upper disturbances that passed across the region during the first and second of the month. Isolated severe weather and flooding resulted from this interaction both afternoons.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 1, 11:56 AM CST, 54 minutes earlier.

Area forecast discussion, Jun 1, 11:56 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1256 PM CDT Sat Jun 1 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1228 PM CDT Sat Jun 1 2024

All public products were updated earlier to reflect the Severe
Thunderstorm Watch issued for all of sern TX and the border
parishes from Beauregard swd...watch was issued as earlier
convection along the middle TX coast was expanding newd into an
area of good moisture/instability/CAPE per morning soundings.
Otherwise, no changes were made to the inherited grids/zones as
they were tracking well based on going obs/trends/guidance.

25

&&

.SHORT TERM...
(Today through Monday night)
Issued at 416 AM CDT Sat Jun 1 2024

A rather quiet and stable night so far with muggy conditions and
some patchy fog.

A very moist and unstable air mass is expected to recover across
the forecast area today with PWAT values around the 90th
percentile of SPC daily climo and with daytime heating, CAPEs
above 2500 j/kg by late morning, increasing further into the
afternoon. Daytime heating should allow scattered storms to
develop by noon time. This activity will likely be enhanced by a
mid level short wave arriving late in the afternoon, especially
along a sea breeze type boundary along the I-10 corridor that
will try to push inland.

With favorable CAPEs and mid level lapse rates, to go along with
downdraft CAPE projected to be near or above 1000 j/kg,
thunderstorms could get rather strong with some severe wet
microburst potential. Therefore, the forecast area will be
outlined in a Marginal Risk (level 1 out of 5) for severe storms.
Also, with the high moisture content, the stronger storms will
have the potential to produce hourly rainfall rates between 1 and
2 inches. Therefore, a Marginal Risk (level 1 out of 4) of
excessive rainfall leading to flash flooding will also be outlined
for the forecast area.

Most of the thunderstorm activity will diminish after sunset with
the loss of daytime heating and the upper level disturbance moves
off to the east.

Will still see a very moist and unstable air mass on Sunday.
However, upper level ridging will begin to build in and this
should help keep thunderstorm activity is check some what, with
mainly diurnally driven summertime type showers and storms.

On Monday, drier conditions are expected as the upper level ridge
builds in further, with only isolated at best diurnally driven
showers and storms during max heating in the afternoon.

Rua

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 416 AM CDT Sat Jun 1 2024

The long range continues with an unsettled pattern regarding
precipitation opportunities. While numerical guidance is limited on
signals for organized systems, the rather chaotic upper level
pattern suggests small perturbations may help trigger storms
periodically through the midweek. To start, an upper level ridge
begins to build over the Gulf of Mexico into Tuesday. Temperatures
will warm further into the lower 90's for most of SETX and SWLA
while sfc winds continue to flow out of the south. However, the
pattern remains progressive with ridging quickly breaking down
during the evening as an upper level trough moves over the southern
tier of the lower 48. Guidance has been fickle about assigning pops
during the late afternoon / evening, however forecast soundings
indicate a suitable environment to support thunderstorms should more
sfc forcing become available. By Wednesday, ridging from the west
begins to return creating a more stable environment for SETX and
SWLA. It should be noted there is a very large well stacked strong
low pressure forecast to develop over the midwest with a stationary
boundary sinking toward the ARKLATEX region. Overall, this northern
stream pattern will have little impact to the local weather.
Hereafter, the unsettled nature of the northern stream interaction
with the subtropical jet come into question with some guidance
indicating the frontal boundary continuing to push toward the Gulf
Coast toward the end of the work week. Additionally, the upper level
pattern across the southern and southwest CONUS continues to remain
rather harum-scarum. That said, weak ridging continues to show up in
the tail of the long range pending the progressive behavior of the
northern stream. Regardless, temperatures will continue to remain
consistently in the upper 80's to lower 90's with lowered dewpoints
possible by next weekend.

Kowalski/30

&&

.AVIATION...
(18Z TAFS)
Issued at 1255 PM CDT Sat Jun 1 2024

No real changes to going TAF thinking with scattered convection
expected through this afternoon, especially for the srn terminals,
before dying off with sunset. MVFR or lower ceilings are likely
again tonight with so much low-level moisture in place pooling
below a lowering inversion. Some light fog also looks probably,
especially where rain falls today. Conditions will improve after
sunrise Sunday.

25

&&

.MARINE...
Issued at 416 AM CDT Sat Jun 1 2024

Weak high pressure will ridge across the northern Gulf of Mexico
and provide mainly light onshore flow for the remainder of the
weekend at around 10 knots, maybe up to 15 knots. Scattered to
numerous showers and thunderstorms are expected today into the
evening as a very moist and unstable air mass remains in place.
Winds and seas will be higher in and near the storms.

An upper level ridge will begin to build in on Sunday providing
lower chances for showers that will decrease further next week.

High pressure ridging across the northern Gulf and a series of low
pressure systems over the Plains will allow for modest southerly
winds during next week with wind speeds averaging around 15 knots
possibly up to 20 knots, and small craft exercise caution may be
headlined at various times when speeds near 20 knots.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  88  68  88  71 /  40  30  40   0
LCH  88  73  87  75 /  60  40  50   0
LFT  88  74  89  75 /  60  30  50   0
BPT  89  74  89  76 /  50  20  30   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...07
LONG TERM....30
AVIATION...25

In the hours before

Special weather statement, Jun 1, 12:23 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
123 PM CDT Sat Jun 1 2024

LAZ073-141-241-TXZ261-262-516-616-011900-
West Cameron LA-Southern Calcasieu LA-Northern Calcasieu LA-
Northern Orange TX-Southern Newton TX-Southern Orange TX-
Southern Jasper TX-
123 PM CDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CAMERON AND
SOUTHWESTERN CALCASIEU PARISHES...ORANGE AND SOUTHERN JASPER COUNTIES
THROUGH 200 PM CDT...

At 123 PM CDT, Doppler radar was tracking a strong thunderstorm near
Orangefield, or near Bridge City. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Orange, Vidor, Bridge City, West Orange, Mauriceville, Gist,
Pinehurst, Forest Heights, Toomey, and Orangefield.

This includes the following highways...
 Interstate 10 in Texas between mile markers 880 and 861.
 Interstate 10 in Louisiana between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southwestern Louisiana...and southeastern Texas.

&&

LAT...LON 3032 9396 3020 9363 3014 9358 3000 9359
      2998 9377 2999 9379 3000 9379 2998 9383
      2999 9386 2998 9384 2997 9384 2998 9387
      3013 9403
TIME...MOT...LOC 1823Z 254DEG 1KT 3005 9390

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Denson
Special weather statement, Jun 1, 12:27 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
127 PM CDT Sat Jun 1 2024

LAZ141-142-241-242-011900-
Southern Calcasieu LA-Southern Jefferson Davis LA-
Northern Calcasieu LA-Northern Jefferson Davis LA-
127 PM CDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL JEFFERSON DAVIS AND
EAST CENTRAL CALCASIEU PARISHES THROUGH 200 PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebleu Settlement, or near Iowa. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Charles, Iowa, Fenton, Moss Bluff, Lebleu Settlement, and
Lacassine.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 34 and 51.
 Interstate 210 between mile markers 11 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southwestern Louisiana.

&&

LAT...LON 3015 9316 3030 9318 3036 9291 3016 9285
TIME...MOT...LOC 1827Z 254DEG 1KT 3021 9309

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Denson

The radar

The Lake Charles radar (KLCH), 66 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Orange

When
June 1, 12:50 PM CST
Where
Orange County, 1.01 mi N of Orangefield to 1.35 mi NNE of Orangefield
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
30.115, -93.900

The gage at Terry Gully and FM 1442 reached minor flood stage and continued to rise. The gully overflowed into neighboring fields and streets.

Flash Flood, Jefferson

When
June 1, 2:15 PM CST to 3:15 PM CST
Where
Jefferson County, 1.06 mi N of Beaumont to 1.51 mi S of Pine Crest
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
30.095, -94.100

Portions of MLK Parkway were under water along with several side streets.

Flash Flood, Jefferson

When
June 1, 3:04 PM CST to 4:04 PM CST
Where
Jefferson County, 3.68 mi E of China to 2.12 mi SE of China
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
30.020, -94.270

The gage at Green Pond Road indicated the water had overflowed the ditch and covered the road.

Hail, Newton

When
June 1, 3:06 PM CST
Where
Newton County, 3.05 mi WNW of Newton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.840, -93.780

Flash Flood, Jasper

When
June 2, 8:17 PM CST to 9:17 PM CST
Where
Jasper County, 1.2 mi E of Curtis to 1.46 mi W of Jasper
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
30.918, -94.050

The Jasper County 911 Center reported water over the intersection of FM 2799 and County Road 166. Several vehicles attempted to drive through and stalled. TXDOT closed the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190535, 1190601, 1190604, 1190541, 1190540.